Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Elementary divisor theorem for noncommutative PIDs

Authors: Robert M. Guralnick, Lawrence S. Levy and Charles Odenthal
Journal: Proc. Amer. Math. Soc. 103 (1988), 1003-1011
MSC: Primary 16A04; Secondary 16A14
MathSciNet review: 954973
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, over a PID, if two matrices $ {\mathbf{A}}$ and $ {\mathbf{B}}$ have the same size, present isomorphic modules and have rank $ \geq 2$, then $ {\mathbf{A}}$ is equivalent to $ {\mathbf{B}}$. This answers a question raised by Nakayama in 1938. Our solution makes use of a number of facts about the algebraic $ K$-theory of noetherian rings.

References [Enhancements On Off] (What's this?)

  • [A '38] K. Asano, Nichtcommutative Hauptidealringe, Actualités. Sci. Indust., no. 696, Hermann, Paris, 1938.
  • [D '69] A. Dress, On the decomposition of modules, Bull. Amer. Math. Soc. 75 (1969), 984-986. MR 0244227 (39:5544)
  • [ER '70] D. Eisenbud and J. C. Robson, Modules over Dedekind prime rings, J. Algebra 16 (1970), 67-85. MR 0289559 (44:6747)
  • [G '82] R. M. Guralnick, Matrix equivalence and isomorphism of modules, Linear Algebra Appl. 43 (1982), 125-136. MR 656440 (83f:16037)
  • [GL '88] R. M. Guralnick and L. S. Levy, Presentations of modules when ideals need not be principal, Illinois J. Math. (to appear). MR 955382 (90c:16004)
  • [J '43] N. Jacobson, The theory of rings, Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R.I., 1943. MR 0008601 (5:31f)
  • [LR'74] L. S. Levy and J. C. Robson, Matrices and pair of modules, J. Algebra 29 (1974), 427-454. MR 0340337 (49:5092)
  • [N '38] T. Nakayama, A note on the elementary divisor theory in non-commutative domains, Bull. Amer. Math. Soc. 44 (1938), 719-723. MR 1563855
  • [S '77] J. T. Stafford, Stable structure of noncommutative noetherian rings, J. Algebra 47 (1977), 244-267. MR 0447335 (56:5648)
  • [T '37] O. Teichmüller, Der Elementarteilersatz für nichtkommutative Ringe, S.-B.-Preuss Akad. Wiss., 1937.
  • [W '78] R. B Warfield, Jr., Stable equivalence of matrices and resolutions, Comm. Algebra 6 (1978), 1811-1828. MR 508083 (80c:16021)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A04, 16A14

Retrieve articles in all journals with MSC: 16A04, 16A14

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society